Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 21, 2011, 2:29 PM EDT for Allegany County, Livingston County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2011, 2:29 PM EDT (18:29 UTC)
- Expired
- Aug 21, 2011, 3:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Livingston County, NY
The radar
The Buffalo radar (KBUF), 98 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
723
WWUS81 KBUF 211829
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
229 PM EDT SUN AUG 21 2011
NYZ012>014-020-021-211930-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-ONTARIO NY-WYOMING NY-
229 PM EDT SUN AUG 21 2011
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
TORRENTIAL RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HEMLOCK TO RUSHFORD...AND MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
DANSVILLE...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS AND
POOR DRAINAGE AREAS.
LAT...LON 4238 7835 4282 7773 4277 7712 4275 7731
4266 7736 4257 7737 4257 7765 4253 7767
4253 7771 4210 7774
$$
ARWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 1:32 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 21, 1:32 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 132 PM EDT SUN AUG 21 2011 .SYNOPSIS... A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK TODAY AND BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS MORNING. COOLER AND SOMEWHAT UNSETTLED WEATHER WILL PREVAIL MONDAY BEFORE HIGH PRESSURE BRINGS A RETURN TO DRY PLEASANT CONDITIONS FOR TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... LATE MORNING UPDATE...PREFRONTAL BAND OF SHOWERS AND EMBEDDED THUNDER PUSHING INTO EASTERN SECTIONS...EVENTUALLY CLEARING THE AREA BY NOON TIME. A DIMINISHING TREND TO THE CONVECTION SEEN BEHIND THIS BAND ACROSS WESTERN SECTIONS. WE EXPECT CONVECTION TO DEVELOP BACK INTO THE AREA AS THE UPSTREAM COLD FRONT PRESSES EASTWARD. THIS ACTIVITY ALREADY SEEN DEVELOPING ACROSS SOUTHERN ONTARIO AND LAKE ERIE AND SHOULD ARRIVE BY EARLY AFTERNOON. PLENTY OF CLOUD COVER OVER THE AREA WILL LIMIT DESTABILIZATION POTENTIAL...THEREFORE EXPECT ANY THUNDERSTORM ACTIVITY TO REMAIN BELOW SEVERE LIMITS. BEHIND THE FRONTAL PASSAGE...PRECIPITATION CHANCES WILL DIMINISH QUICKLY AS DRIER AIR WORKS IN. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... ON MONDAY...OUR AREA WILL BE FIRMLY UNDER THE INFLUENCE OF THE UPPER TROUGH/COOL POOL ALOFT...WITH A FAIRLY STRONG EMBEDDED SHORTWAVE TROUGH ALSO PROGGED TO PASS ACROSS THE AREA. AT THE LOW LEVELS...A COOL CYCLONIC FLOW WILL PERSIST THROUGH MUCH OF THE DAY...BEFORE GRADUALLY TRENDING MORE ANTICYCLONIC DURING THE AFTERNOON AS LOW LEVEL RIDGING BUILDS NORTHEAST FROM THE OHIO VALLEY BY THE EVENING. OVERALL PATTERN RECOGNITION WOULD SUGGEST AT LEAST A LOW CHANCE OF SOME SHOWERS GIVEN THE DEEP COOL CYCLONIC FLOW. HAVE THEREFORE KEPT SOME LOW TO MID-RANGE CHANCE POPS IN PLAY FOR MONDAY...WITH A PARTLY SUNNY AND COOLER DAY EXPECTED OUTSIDE OF ANY SHOWERS. 850 MB TEMPS WILL FALL TO +8C TO +9C...WHICH SHOULD SUPPORT HIGHS ONLY IN THE LOWER 70S...WITH SOME OF THE HIGH SPOTS IN THE SOUTHERN TIER AND NORTH COUNTRY POTENTIALLY NOT MAKING IT OUT OF THE MID 60S. THEN DURING MONDAY NIGHT...ANY DIURNALLY DRIVEN SHOWERS SHOULD END FAIRLY QUICKLY IN THE EVENING WITH THE LOSS OF DAYTIME HEATING AND INCREASING RIDGING...RESULTING IN A RETURN TO DRY WEATHER FOR THE BALANCE OF THE NIGHT. 850 MB TEMPS OF +6C TO +7C WOULD NORMALLY BE SUPPORTIVE OF SOME LAKE RESPONSE SOUTHEAST OF THE LAKES GIVEN THE PREVAILING NW FLOW ALOFT AND CURRENT LAKE TEMPS OF +22 TO +24C...AND WILL HAVE LOW CHANCE POPS SOUTHEAST OF THE LAKES EARLY IN THE NIGHT...THEN DIMINISHING TO SLIGHT CHANCE OR NO CHANCE AS THE AIRMASS DRIES FURTHER. THE COOL AIRMASS WILL ALLOW FOR LOWS IN THE UPPER 40S ACROSS THE NORMAL COOL SPOTS OF THE SOUTHERN TIER AND NORTH COUNTRY...AND THE LOWER TO MID 50S ELSEWHERE. TUESDAY STILL LOOKS TO BE A RATHER PLEASANT DAY AS THE UPPER TROUGH LIFTS OUT TO THE NORTHEAST...AND SURFACE HIGH PRESSURE CRESTS ACROSS NY AND PA. 850 TEMPS SHOULD RECOVER A NOTCH OR TWO FROM MONDAY... ALLOWING FOR DAYTIME HIGHS IN THE LOWER-MID 70S AREAWIDE. TUESDAY NIGHT WILL BE NOT AS COOL WITH A SOUTH TO SOUTHWESTERLY WINDS...OVERNIGHT LOWS IN THE MID 50S WELL INLAND TO THE MID 60S ALONG THE LAKESHORES. WEDNESDAY WILL SEE A RETURN OF WARMER TEMPS BUT CONTINUED LOW HUMIDITY. SKIES WILL BE MOSTLY SUNNY FOR MUCH OF THE DAY ALTHOUGH THERE WILL BE AN INCREASE IN HIGH CLOUDINESS DURING THE MID AFTERNOON...TRENDING TOWARD PARTIAL SUNSHINE BY THE END OF THE DAY AS AN UPPER TROUGH APPROACHES THE REGION FROM THE WEST. HIGHS ON WEDNESDAY WILL TOP OUT IN THE UPPER 70S TO THE MIDDLE 80S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... DURING WEDNESDAY NIGHT AND THURSDAY...AN UPPER TROUGH WILL DIG SOUTHEAST ACROSS THE GREAT LAKES AND NORTHEAST. COUPLED WITH AN ASSOCIATED COOL FRONTAL PASSAGE AT THE LOW LEVELS...THIS WILL RESULT IN A MODEST POTENTIAL FOR SOME CONVECTION BOTH WEDNESDAY NIGHT/THURSDAY...WHICH WILL BE COVERED WITH MID-RANGE CHANCE POPS. FOLLOWING THE PASSAGE OF THIS SYSTEM...HIGH PRESSURE AND SOMEWHAT DRIER/COOLER AIR WILL BUILD EAST ACROSS THE GREAT LAKES THURSDAY NIGHT AND FRIDAY...THEN WILL DRIFT OFF THE NEW ENGLAND COAST SATURDAY. THIS WILL BRING A RETURN TO FAIRLY PLEASANT CONDITIONS FOR THE LAST COUPLE DAYS OF THE WEEK...WITH COMFORTABLE HUMIDITY LEVELS AND 850 MB TEMPS OF +10C TO +14C SUPPORTING SEASONABLY WARM HIGH TEMPS IN THE MID 70S TO LOWER 80S. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... BAND OF STRONG CONVECTION PUSHING ACROSS THE REGION THIS AFTERNOON ALONG AND AHEAD OF SURFACE COLD FRONT. ALONG THIS LINE...TORRENTIAL RAINS...SMALL HAIL AND WINDS GUSTING TO NEAR 35 KNOTS WILL BE COMMON. BRIEF IFR/LIFR CONDITIONS WILL OCCUR AS THIS LINE OF CONVECTION CROSSES. BEHIND THE FRONT...CONDITIONS IMPROVING TO VFR WITH THE POTENTIAL FOR SCATTERED SHOWER ACTIVITY THROUGH ABOUT 23Z. OUTLOOK... MONDAY...MAINLY VFR. A CHANCE OF SHOWERS. TUESDAY AND WEDNESDAY...VFR. THURSDAY...MAINLY VFR. CHANCE OF SHOWERS AND THUNDERSTORMS. && .MARINE... A COLD FRONT WILL CROSS THE EASTERN LAKES THIS MORNING AND MIDDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE. MARINERS WILL NEED TO PAY ATTENTION TO THE POTENTIAL FOR SOME STORMS TO PRODUCE HIGHER WIND AND WAVE CONDITIONS. EXPECT WINDS TO PICK UP BEHIND THE FRONT TONIGHT...POSSIBLY RESULTING IN SMALL CRAFT ADVISORY CONDITIONS BY MONDAY MORNING...ESPECIALLY ON LAKE ONTARIO AS BRISK WEST TO NORTHWEST WINDS SET IN. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SFM NEAR TERM...TMA SHORT TERM...WCH LONG TERM...JJR AVIATION...TMA MARINE...SFM
In the hours before
Local storm report, Aug 21, 1:09 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
109 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLOOD HAMBURG 42.72N 78.83W
08/21/2011 ERIE NY LAW ENFORCEMENT
UNDERPASSES FLOODED IN HAMBURG
&&
EVENT NUMBER BUF1100214
MPUKAJLOLocal storm report, Aug 21, 1:19 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
119 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FLOOD HAMBURG 42.72N 78.83W
08/21/2011 ERIE NY DEPT OF HIGHWAYS
RTE 75 CLOSED... FLOODING ACROSS LEGION DR. TO ELMVIEW
AVE... TOWN OF HAMBURG.
&&
EVENT NUMBER BUF1100215
ARSpecial weather statement, Aug 21, 1:36 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 136 PM EDT SUN AUG 21 2011 NYZ003>005-013-014-211945- MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN... GENESEO...CANANDAIGUA 136 PM EDT SUN AUG 21 2011 A WIDE LINE OF SHOWERS AND THUNDERSTORMS THAT COVERED MUCH OF MONROE COUNTY, THEN TRAILED TO THE SOUTHWEST ACROSS WESTERN NEW YORK, WILL WORK EAST ACROSS THE REGION THROUGH THE AFTERNOON. SOME OF THE THUNDERSTORMS, ESPECIALLY SOUTH OF THE THRUWAY, WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30 MPH, SOME HAIL, AND TORRENTIAL DOWNPOURS, CREATING PONDING ON AREA ROADS ALONG WITH POOR DRAINAGE FLOODING.
Special weather statement, Aug 21, 1:42 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 142 PM EDT SUN AUG 21 2011 NYZ012-013-020-021-085-211845- ALLEGANY NY-CATTARAUGUS NY-ERIE NY-LIVINGSTON NY-WYOMING NY- 142 PM EDT SUN AUG 21 2011 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND TORRENTIAL RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WARSAW TO SPRINGVILLE...AND MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE... YORKSHIRE AND ARCADE... PERRY AND DELEVAN... EAGLE AND SILVER SPRINGS... BLISS AND MACHIAS... MOUNT MORRIS AND CASTILE... PIKE... SONYEA AND PORTAGEVILLE... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4274 7769 4233 7848 4253 7882 4279 7827 AR
Special weather statement, Aug 21, 2:08 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 208 PM EDT SUN AUG 21 2011 NYZ006>008-212015- OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 208 PM EDT SUN AUG 21 2011 RAIN AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE REGION THROUGH LATE AFTERNOON. SOME OF THE THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS, GUSTY WINDS, AND SMALL HAIL. BE ON THE ALERT FOR PONDING ON AREA ROADS AND POOR DRAINAGE FLOODING.
Special weather statement, Aug 21, 2:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
229 PM EDT SUN AUG 21 2011
NYZ012>014-020-021-211930-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-ONTARIO NY-WYOMING NY-
229 PM EDT SUN AUG 21 2011
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
TORRENTIAL RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HEMLOCK TO RUSHFORD...AND MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
DANSVILLE...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS AND
POOR DRAINAGE AREAS.
LAT...LON 4238 7835 4282 7773 4277 7712 4275 7731
4266 7736 4257 7737 4257 7765 4253 7767
4253 7771 4210 7774
ARThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:36 AM EDT | Special Weather Statement | BUF | Erie | 39 min |
| Aug 21, 5:08 AM EDT | Special Weather Statement | BUF | Genesee, Monroe, Orleans | 67 min |
| Aug 21, 11:39 AM EDT | Special Weather Statement | BUF | Erie, Genesee | 66 min |
| Aug 21, 12:08 PM EDT | Special Marine Warning | BUF | 52 min | |
| Aug 21, 12:09 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 51 min |
| Aug 21, 12:27 PM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Monroe, Orleans and 1 more | 63 min |
| Aug 21, 1:03 PM EDT | Special Weather Statement | BUF | Chautauqua | 57 min |
| Aug 21, 1:42 PM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 63 min |
| Aug 21, 2:11 PM EDT | Special Marine Warning | BUF | 64 min | |
| Aug 21, 2:15 PM EDT | Special Marine Warning | BUF | 79 min | |
| Aug 21, 2:50 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 55 min |
| Aug 21, 3:13 PM EDT | Special Marine Warning | BUF | 62 min | |
| Aug 21, 3:25 PM EDT | Tornado Warning | BUF | Cayuga, Wayne | 35 min |
| Aug 21, 4:02 PM EDT | Small Craft Advisory | BUF | 36 hr | |
| Aug 21, 4:17 PM EDT | Special Marine Warning | BUF | 58 min | |
| Aug 21, 4:35 PM EDT | Special Marine Warning | BUF | 55 min | |
| Aug 21, 4:44 PM EDT | Special Weather Statement | BUF | Monroe | 61 min |
| Aug 21, 5:23 PM EDT | Special Marine Warning | BUF | 52 min | |
| Aug 21, 6:27 PM EDT | Special Marine Warning | BUF | 33 min | |
| Aug 21, 6:28 PM EDT | Special Weather Statement | BUF | Erie, Genesee, Wyoming | 62 min |
| Aug 21, 6:34 PM EDT | Special Weather Statement | BUF | Oswego | 56 min |
| Aug 21, 6:48 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 57 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.